Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2003, 4:47 PM CDT for Terrell County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 4:47 PM CDT (21:47 UTC)
- Expired
- Apr 29, 2003, 5:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 184 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 9.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1680 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
750 WUUS54 KMAF 292147 SVRMAF TXC443-292245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 447 PM CDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS * UNTIL 545 PM CDT * AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 18 MILES WEST OF THE TERRELL GAS PLANT...OR ABOUT 18 MILES NORTH OF DRYDEN...MOVING EAST AT 25 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... THE TERRELL GAS PLANT HAIL TO THE SIZE OF TENNIS BALLS AND WIND GUSTS TO 70 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3040 10223 3022 10223 2995 10174 3049 10166 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 4:20 PM CDT, 27 minutes earlier.
Area forecast discussion, Apr 29, 4:20 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT TUE APR 29 2003 WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A SHORTWAVE MOVING FROM NORTHERN MEXICO INTO SOUTHWEST TEXAS. LIFT IS INCREASING OUT AHEAD OF THIS FEATURE ACROSS THE CWA. THE DRYLINE HAS PUSHED EAST TO THE CENTRAL PERMIAN BASIN THIS AFTERNOON...AND VISIBLE SATELLITE IMAGERY SHOWS CONVECTIVE GROWTH OCCURRING IN THE WESTERN SOUTH PLAINS AND FAR SOUTHEAST NEW MEXICO. SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE NEXT 1-2 HOURS ALONG THE DRYLINE...SO WILL GO WITH HIGHEST POPS ACROSS THE EASTERN CWA. A FEW SEVERE STORMS ARE POSSIBLE AGAIN THIS AFTERNOON AND EVENING AHEAD OF THE DRYLINE WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY HAZARDS. THERE MAY BE ENOUGH LIFT FOR ISOLATED HIGH BASED SHOWERS WEST OF THE TRANS PECOS TONIGHT...SO WILL INSERT A SLIGHT POP FOR THE EVENING THERE. IT APPEARS THE DRYLINE WILL SHIFT EAST OF OUR CWA WEDNESDAY AND THURSDAY...WITH MOSTLY SUNNY SKIES AND INCREASED WINDS ACROSS THE ENTIRE AREA. FIRE WX CONCERNS WILL INCREASE WEDNESDAY OVER THE FORECAST AREA...ESPECIALLY ACROSS THE SOUTHEAST PLAINS OF NEW MEXICO...AND THE GUADALUPE AND DAVIS MOUNTAINS. IN THE EXTENDED...A WEAK FRONTAL BOUNDARY MAY EDGE INTO NORTHERN AREAS EARLY FRIDAY. HOWEVER...THE FRONT SHOULD BECOME DIFFUSE DURING THE DAY. DRY CONDITIONS SHOULD PERSIST FRIDAY AS WEAK MID LEVEL RIDGING OCCURS. THE NEXT UPPER TROUGH WILL TRANSLATE FROM CALIFORNIA SATURDAY MORNING TO THE CENTRAL PLAINS BY SUNDAY EVENING. WILL RETAIN THE MENTION OF ISOLATED THUNDERSTORMS IN THE EAST ON SATURDAY...AS THE DRYLINE MAY SET UP ONCE AGAIN. HOWEVER...MOST OF THE FORECAST AREA WILL BE IN A FAVORABLE POSITION TO BE DRY SLOTTED SUNDAY... RESULTING IN DRY AND WINDY CONDITIONS. COOLER TEMPERATURES MONDAY BEHIND THE PACIFIC FRONT. THE UPPER LOW WILL SHIFT NORTHEAST INTO IOWA BY MONDAY EVENING...AND ANOTHER TROUGH MAY AMPLIFY IN THE SOUTHWEST ON TUESDAY. PRELIMINARY NUMBERS: MAF 60 88 56 88 / 20 00 00 00 CNM 57 87 52 81 / 10 00 00 00 MRF 48 80 45 83 / 10 00 00 00 FST 62 90 57 90 / 20 00 00 00 .MAF... TX...RED FLAG WARNING THROUGH 00Z TXZ258. ...FIRE WEATHER WATCH WEDNESDAY ALL AREAS. NM...RED FLAG WARNING THROUGH 00Z NMZ027>029-033-034. ...FIRE WEATHER WATCH WEDNESDAY ALL AREAS. CL/21
Hazardous weather outlook, Apr 29, 3:00 PM CDT, 1 hour 47 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-300300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND DEADLY LIGHTNING. LOW RELATIVE HUMIDITY AND SUSTAINED WINDS OF 20 MPH OR GREATER WILL CREATE A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS THROUGH THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CONTINUED LOW RELATIVE HUMIDITY VALUES AND INCREASING WINDS WILL LEAD TO A FAVORABLE ENVIRONMENT FOR RAPID FIRE GROWTH AND SPREAD ACROSS ALL OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS...LAW ENFORCEMENT AGENCIES AND STORM SPOTTER GROUPS ACROSS THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION SHOULD BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. SN
In the hours before
Special weather statement, Apr 29, 2:25 PM CDT, 2 hours 22 minutes before
TXZ046>048-051>053-062-063-300100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 225 PM CDT TUE APR 29 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 800 PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...DAWSON...GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL AND SCURRY THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... BIG SPRING...COLORADO CITY...GAIL...GARDEN CITY...LAMESA...MIDLAND... SNYDER AND STANTON A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 57 min |
| Apr 28, 7:30 PM CDT | Flash Flood Warning | MAF | Howard | 2 hr |
| Apr 28, 7:31 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 59 min |
| Apr 28, 7:39 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 51 min |
| Apr 28, 7:52 PM CDT | Severe Thunderstorm Warning | MAF | Andrews | 38 min |
| Apr 29, 6:49 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 56 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.